Journal of computational and applied mathematics vol:164 pages:337-364
In this paper, we investigate the transition probabilities for diffusion processes. In a first part, we show how transition probabilities for rather general diffusion processes can always be expressed by means of a path integral. For several classical models, an exact calculation is possible, leading to analytical expressions for the transition probabilities and for the maximum probability paths. A second part consists of the derivation of an analytical approximation for the transition probability, which is useful in case the path integral is too complex to be calculated. The approximation we present, is based on a convex combination of a new analytical upper and lower bound for the transition probabilities. The fact that the approximation is analytical has some important advantages, e.g., for the investigation of Asian options. Finally, we demonstrate the accuracy of the approximation by means of some graphical illustrations. (C) 2003 Elsevier B.V. All rights reserved.